Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS St. Louis, MO

May 26, 2018Lewis County, Marion County, Missouri; Adams County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 26, 2018, 6:50 PM CDT for Lewis County, Marion County, Missouri; Adams County, Illinois. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2018, 6:50 PM CDT (23:50 UTC)
Expired
May 26, 2018, 7:30 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Adams County, IL, Lewis County, MO, Marion County, MO

The radar

The St Louis radar (KLSX), 157 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:56 PM CDTHAIL 1.75La Grange, MOTIME ESTIMATED BY RADAR.
May 26, 6:59 PM CDTHAIL 0.5La Grange, MO
May 26, 7:14 PM CDTHAIL 1Maywood, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2099 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

931 
WUUS53 KLSX 262350
SVRLSX
ILC001-MOC111-127-270030-
/O.NEW.KLSX.SV.W.0065.180526T2350Z-180527T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
650 PM CDT SAT MAY 26 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Adams County in west central Illinois...
  Central Marion County in northeastern Missouri...
  Southeastern Lewis County in northeastern Missouri...

* Until 730 PM CDT.

* At 650 PM CDT, a severe thunderstorm was located over La Grange,
  moving south at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Quincy, Palmyra, Payson, La Grange, Maywood, Taylor and Marblehead.

This includes Interstate 172 between exits 10 and 15.
 
This also includes  Wakonda State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.

&&

LAT...LON 4006 9167 4012 9145 3982 9120 3972 9156
TIME...MOT...LOC 2350Z 340DEG 13KT 4003 9153 

HAIL...1.25IN
WIND...60MPH
 
$$

Gosselin
3 follow-up statements
652 
WWUS53 KLSX 270009
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
709 PM CDT SAT MAY 26 2018

ILC001-MOC111-127-270030-
/O.CON.KLSX.SV.W.0065.000000T0000Z-180527T0030Z/
Adams IL-Marion MO-Lewis MO-
709 PM CDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN ADAMS...CENTRAL MARION AND SOUTHEASTERN LEWIS
COUNTIES...

At 709 PM CDT, a severe thunderstorm was located near Maywood, moving
south at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Quincy, Palmyra, Payson, La Grange, Maywood, Taylor and Marblehead. 

This also includes  Wakonda State Park.
 
This includes Interstate 172 between exits 10 and 15.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 4001 9165 4008 9142 3982 9120 3972 9156
TIME...MOT...LOC 0009Z 342DEG 13KT 3997 9151 

HAIL...1.25IN
WIND...60MPH
 
$$

Gosselin
846 
WWUS53 KLSX 270019
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
719 PM CDT SAT MAY 26 2018

ILC001-270029-
/O.CAN.KLSX.SV.W.0065.000000T0000Z-180527T0030Z/
Adams IL-
719 PM CDT SAT MAY 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ADAMS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3995 9144 3993 9142 3991 9142 3988 9145
      3984 9144 3981 9137 3978 9136 3977 9137
      3972 9156 3999 9164 4002 9148
TIME...MOT...LOC 0019Z 358DEG 13KT 3994 9156 

$$

MOC111-127-270030-
/O.CON.KLSX.SV.W.0065.000000T0000Z-180527T0030Z/
Marion MO-Lewis MO-
719 PM CDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL MARION AND SOUTHEASTERN LEWIS COUNTIES...

At 719 PM CDT, a severe thunderstorm was located over Maywood, moving
south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Palmyra, Maywood and Taylor. 

This also includes  Wakonda State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 3995 9144 3993 9142 3991 9142 3988 9145
      3984 9144 3981 9137 3978 9136 3977 9137
      3972 9156 3999 9164 4002 9148
TIME...MOT...LOC 0019Z 358DEG 13KT 3994 9156 

HAIL...1.00IN
WIND...60MPH
 
$$

Gosselin
146 
WWUS53 KLSX 270030
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
730 PM CDT SAT MAY 26 2018

MOC111-127-270040-
/O.EXP.KLSX.SV.W.0065.000000T0000Z-180527T0030Z/
Marion MO-Lewis MO-
730 PM CDT SAT MAY 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARION AND
SOUTHEASTERN LEWIS COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.  

LAT...LON 3995 9144 3993 9142 3991 9142 3988 9145
      3984 9144 3981 9137 3978 9136 3977 9137
      3972 9156 3999 9164 4002 9148
TIME...MOT...LOC 0030Z 340DEG 13KT 3990 9154 

$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:01 PM CDT, 49 minutes earlier.

Area forecast discussion, May 26, 6:01 PM CDT, 49 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
601 PM CDT Sat May 26 2018

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 309 PM CDT Sat May 26 2018

The main focus will be the holiday weekend heat and nailing down any
isolated to scattered thunderstorms this evening into tonight.

Much of the region remains dry and sunny with a large extent of diurnal
cu south and east of St. Louis. Few/sct mid and high clouds are
remnant of earlier convection, which has since dissipated. This
has allowed temperatures to climb into the upper 80s and lower 90s
by 3 p.m. with dewpoints in the upper 60s to near 70. Sufficient
low level moisture and instability will be enough for an isolated
storm.

The best chance for storms will come along a weak boundary, which is
currently positioned near the MO/IA border. It will slowly sink
south and be aided by a weak surface trough. Out ahead of this,
CAPE will climb to around or just over 3000 J/kg. The limiting
factor will once again be the weak shear component. Expect a
scattered line of storms to develop over northern Missouri and
western Illinois, progressing south this evening. Given ample
instability, we will have a few hour window for storms to produce
locally heavy rain, frequent lightning and hail. Looking for most
of this to remain north of I-70 to the tri-states region. Not
expecting an organized severe threat, but cannot rule out an
isolated strong storm during daylight hours. Beyond sunset,
little support exists for any ongoing convection with precip
lingering through late evening.

Much of Sunday will remain dry. The boundary stalls just south of
the area with slight chances for afternoon storms over far southeast
Missouri and southern Illinois. High pressure builds in and should
be the insurance in a rain-free, hot afternoon. Record high
temperatures will likely be challenged with temperatures well into
the 90s.

Maples

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 309 PM CDT Sat May 26 2018

High pressure is expected to keep conditions hot and dry through
Memorial Day. It is likely to be the second consecutive day coming
close to record temperatures.

The next bit of excitement comes in the midweek period, when
Alberto pushes northward out of the Gulf of Mexico. Medium to long
range guidance is in better agreement with the surface low
tracking into western Tennessee by late Tuesday. Well ahead of the
system, high clouds could help tame Tuesday's temperatures with
highs in the mid to upper 80s. Northern sections of the forecast
area will have the best shot and reaching 90 with clouds far
enough south not to inhibit daytime heating.

High pressure over the Midwest eventually gives way to the system,
while the more dominant high over the Atlantic builds slightly
westward. If this holds, it should eject the system almost due
north into the Great Lakes Region. Showers and thunderstorms
would develop around the western periphery of the system, putting
those along and east of the Mississippi in decent position for
thunderstorm potential late Tuesday through Wednesday.

Beyond Wednesday there is no real dominant feature over the
Midwest. Upper flow goes somewhat zonal with a couple of
disturbances providing additional chances for shower and
thunderstorm activity into Thursday. Ridging builds back in from
the southwest with drier and warmer conditions returning for
Friday and Saturday.

Maples

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 539 PM CDT Sat May 26 2018

Scattered convection across northern MO and west central IL will
drop slowly southward this evening, impacting UIN around 00Z and
possibly also making it into COU and the St Louis metro area
later this evening before dissipating as the instability
gradually weakens. Diurnal cumulus clouds will also dissipate
later this evening with loss of daytime heating with just high
level clouds remaining. Southwest winds will become light later
this evening. Few-scattered diurnal cumulus clouds will develop
again in COU and the St Louis metro area late Sunday morning and
afternoon, but most of the convection will likely be south of the
taf sites Sunday afternoon.

SPECIFICS FOR KSTL: Scattered convection across northern MO and
west central IL will drop slowly southward this evening, possibly
making it into STL later this evening before dissipating as the
instability gradually weakens. Diurnal cumulus clouds will also
dissipate later this evening with loss of daytime heating with
just high level clouds remaining. West-southwest surface winds
will become light later this evening. Few-scattered diurnal
cumulus clouds will develop again late Sunday morning and
afternoon, but most of the convection will likely be south of the
STL area Sunday afternoon.

GKS

&&

.CLIMATE...
Issued at 326 PM CDT Fri May 25 2018

Memorial Day Weekend Temperature Records

                 Records Highs    Record High Mins

Saturday 5/26
    St. Louis      98 (1953)         75 (2012)
    Columbia       93 (1953)         71 (1953)
    Quincy         95 (1911)         74 (1914)

Sunday   5/27
    St. Louis      93 (2012)         76 (2012)
    Columbia       92 (2012)         70 (2006)
    Quincy         94 (1911)         73 (1914)

Monday   5/28
    St. Louis      94 (2012)         76 (2012)
    Columbia       91 (2012)         72 (2012)
    Quincy         94 (1914)         72 (2012)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 26, 4:34 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
434 PM CDT Sat May 26 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
434 PM CDT Sat May 26 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Isolated to scattered thunderstorms this evening. A couple of
storms may be strong to severe. Main threats will be hail,
damaging wind gusts, locally heavy rainfall, and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms each day from Sunday through
Friday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather, if observed,
to the National Weather Service.

GKS

In the hours before

Special weather statement, May 26, 5:40 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service St Louis MO
540 PM CDT SAT MAY 26 2018

ILZ095-MOZ019-262345-
Adams IL-Lewis MO-
540 PM CDT SAT MAY 26 2018

...SPECIAL WEATHER STATEMENT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Canton, moving southeast at 10 mph. A second thunderstorm was
located north of Monticello.

Half inch hail and winds in excess of 30 mph will be possible with
each of these storms.

Locations impacted include...
Canton, Mendon, La Grange, Ursa, Lima, Monticello and Meyer.

This also includes  Wakonda State Park.

LAT...LON 4025 9150 4020 9150 4020 9130 4007 9129
      3996 9160 4025 9186
TIME...MOT...LOC 2239Z 320DEG 7KT 4017 9149

Kanofsky
Local storm report, May 26, 5:41 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
541 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     3 N CLAYTON             40.07N 90.95W
05/26/2018  E45 MPH          ADAMS              IL   TRAINED SPOTTER

            NO DAMAGE.

&&

TILLY
Local storm report, May 26, 5:45 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
545 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             1 WSW CAMP POINT        40.03N 91.08W
05/26/2018  E0.75 INCH       ADAMS              IL   TRAINED SPOTTER

&&

TILLY
Local storm report, May 26, 6:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
637 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     1 SW CLAYTON            40.02N 90.97W
05/26/2018  E30 MPH          ADAMS              IL   TRAINED SPOTTER

&&

TILLY
Special weather statement, May 26, 6:45 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service St Louis MO
645 PM CDT SAT MAY 26 2018

ILZ095-MOZ019-027-270015-
Adams IL-Marion MO-Lewis MO-
645 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ADAMS...NORTHEASTERN
MARION AND SOUTHEASTERN LEWIS COUNTIES UNTIL 715 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm over
La Grange, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Quincy, Canton, Quincy Regional Airport, La Grange, Adams, Burton,
Ursa, Liberty, Taylor, Marblehead and Fowler.

This includes Interstate 172 between exits 10 and 19.

This also includes  Wakonda State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 4004 9165 4016 9147 3992 9104 3974 9146
TIME...MOT...LOC 2345Z 320DEG 17KT 4005 9150

Gosselin
Special weather statement, May 26, 6:46 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service St Louis MO
646 PM CDT SAT MAY 26 2018

ILZ095-097-270015-
Adams IL-Pike IL-
646 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE AND SOUTHEASTERN
ADAMS COUNTIES IN WEST CENTRAL ILLINOIS UNTIL 715 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm over
Beverly, moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pittsfield, Barry, Beverly, New Canton, Baylis, New Salem, El Dara,
Fishhook, Rockport and New Hartford.

This includes Interstate 72 between exits 20 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3960 9073 3951 9106 3977 9112 3984 9090
TIME...MOT...LOC 2346Z 340DEG 14KT 3977 9100

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:40 PM CDTSpecial Weather StatementLSXLewis65 min
May 26, 5:45 PM CDTSevere Thunderstorm WarningLSXLewis45 min
May 26, 4:24 PM CDTSevere Thunderstorm WarningLSXBrown66 min
May 26, 4:58 PM CDTSevere Thunderstorm WarningLSXAdams32 min
May 26, 5:28 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike62 min
May 26, 6:45 PM CDTSpecial Weather StatementLSXAdams30 min
May 26, 6:46 PM CDTSpecial Weather StatementLSXPike29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.